FDA warns about potential burns from OTC topical pain agents

September 18, 2012

Some consumers have reported burning pain and blistering following the use of OTC topical pain relievers, FDA reported recently.

Some consumers have reported burning pain and blistering following the use of OTC topical pain relievers, FDA reported recently.

Although injuries are rare, there have been 43 reported cases of burns from using OTC muscle and joint pain relievers that contain the active ingredients menthol, methyl salicylate, and capsaicin. The injuries were reported after using brand-name OTC topical pain relievers such as Icy Hot, Bengay, Capzasin, Flexall, and Metholatum, according to an FDA consumer alert.

"These cases were uncovered by FDA scientists during safety surveillance of FDA's adverse event reporting database and the medical literature," according to FDA.

Injuries ranged from mild to severe chemical burns from the use of different formulations of OTC topical pain relievers, such a creams, lotions, ointment, and patches.

"There's no way to predict who will have this kind of reaction to a topical pain reliever for muscles and joints," said Jane Filie, MD, a medical officer in FDA's Division of Nonprescription Regulation Development (DNRD).

In several cases where patients suffered burns, it was after one application of the OTC product and resulted in severe burning or blistering within 24 hours, and some patients were hospitalized, the report said.

"According to the available data, a majority of the more severe burns occurred with the use of a menthol or menthol/methyl salicylate combination product," the report stated. "Most of these cases involved products that contain higher concentrations of menthol and methyl salicylate (greater than 3% menthol or 10% methyl salicylate). Few of the cases involved capsaicin."